Nebraska, 2005

Hail and Damaging Wind in Nebraska, July 20, 2005

July 20, 2005 · NWS FSD · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 2:25 AM CST, 2 hours earlier.

Area forecast discussion, Jul 20, 2:25 AM CST, 2 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT WED JUL 20 2005

.DISCUSSION...
CURNT THUNDERSTORMS SEEM TO BE ASSOCD WITH SHRTWV MOVG ACRS AHD OF
FNT. AS THESE MOVE OUT THIS MRNG...EXITNG NWRN IA AND FAR SERN PART
OF SWRN MN LAST...THERE SHUD BE A PRETTY DECENT BREAK LATE MRNG THRU
MOST OF AFTN. THIS WILL ALLOW SUNSHINE AND TEMPS TO WARM UP PRETTY
GOOD OVER AREA.

AS FNT SAGE SEWD THEN SWD THRU AREA...WELL INTO SRN PART OF FCST
AREA ANYWAY...INSTBLTY AND MOISTR EXPCTD TO RMN ESPLY SRN PART OF
FCST AREA GREATER THAN WE HAVE BEEN CARRYING LAST CPL DAYS.
SUSPECTED IMMEDIATELY SVRL HRS AGO ON COMNG IN THAT WE WERE GOING TO
HAVE TO DEAL WITH MORE WDSPRD TSTM POTENTL LATE THIS AFTN AND TNGT
THAN WE HAD ERYR. DAY 1 SPC OUTLOOK CAME IN ALG THOSE LINES BACKING
SVR RISK OVER ALL OF FCST AREA AND IS MOSTLY ACCEPTD. GREATEST
POTENTL OF COURSE WILL BE IN SRN/SERN CWA.

THIS BATCH SHUD OF COURSE BE GOING SOONER AND MOVG OUT ERYR THAN
CURNT STUFF AS FAR AS TIME OF DAY GOES. THIS SHUD LEAVE THU DAYTIME
WITH ANOTHER GOOD BREAK. NEXT SHOT LOOKS ON SCHED FOR THU NGT AS WE
HAVE BEEN CARRYING SINCE A CPL DAYS AGO WHEN WE WERE ALONE ON IT.
AND AGN ANOTHER BREAK BY FRI. WILL GO WITH THIS BREAK LASTING SVRL
FCST PDS. SOME QSTN OF A FEW TSTMS DVLPNG IN WAA PATTERN FRI NGT AND
WILL HAVE TO WATCH BUT WILL LEAVE OUT FOR NOW. THIS WILL SET STAGE
FOR A RATHER HOT SAT.

WILL KEEP WARM BUT RAIN FREE FCST FOR SUN INTO MON AND TARGET MON
NGT FOR A LOW POP MENTN OF TSTMS AS NEXT CDFNT COMES DOWN. GFS NOW
PLAYS FOR SOME DECENT COOLNG BHND FNT AND WE MAY NOT BE GOING FOR
ENUF OF IT. HWVR THIS TIME OF YEAR RDG CAN BUILD IN STGR THAN FCST
AND LIMIT COOLNG. ANYWAY AM GOING MORE OR LESS WITH LTL CHANGE IN
EXTNDED...OTHER THAN TO ADD THAT MENTN OF TSTMS FOR MON NGT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jul 20, 4:18 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAYS 2 THRU 7 SEGMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 AM CDT WED JUL 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
518 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS MAINLY OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA
WILL END THIS MORNING. THUNDERSTORMS WILL REDEVELOP OVER THE AREA
LATE THIS AFTERNOON OR THIS EVENING...WITH THE BEST CHANCE OF
THUNDERSTORMS IN NORTHWEST IOWA...AND NEAR THE MISSOURI RIVER IN
SOUTHEAST SOUTH DAKOTA. ISOLATED THUNDERSTORMS COULD PRODUCE
LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WARM AND HUMID WEATHER IS EXPECTED SATURDAY WITH THE HEAT INDEX
POSSIBLY RISING TO ABOVE 100 IN NORTHWEST IOWA AND MUCH OF SOUTHEAST
SOUTH DAKOTA. THE HEAT INDEX COULD RISE TO AROUND 105 NEAR THE
MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jul 19, 11:40 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  60 MPH           BEADLE             SD   TRAINED SPOTTER

1235 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  62 MPH           BEADLE             SD   ASOS

&&

GH
Local storm report, Jul 19, 11:55 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             3 W CAVOUR              44.37N 98.10W
07/20/2005  0.88 INCH        BEADLE             SD   EMERGENCY MNGR

            WIND ESTIMATED AT 50 MPH.

&&

GH
Local storm report, Jul 20, 1:39 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     TSTM WND GST     SIOUX FALLS             43.54N 96.73W
07/20/2005  58 MPH           MINNEHAHA          SD   ASOS

0233 AM     TSTM WND GST     SIOUX FALLS             43.54N 96.73W
07/20/2005  55 MPH           MINNEHAHA          SD   TRAINED SPOTTER

            SMALL TREE LIMBS...AROUND 2INCHES...DOWN.

&&

GH
Local storm report, Jul 20, 1:56 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     SIOUX FALLS             43.54N 96.73W
07/20/2005                   MINNEHAHA          SD   TRAINED SPOTTER

            TREE DOWN ON HOUSE AT PENITENTARY.

&&

CJANSEN
Special weather statement, Jul 20, 3:34 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT WED JUL 20 2005

SDZ039-040-054>056-060>062-066-067-201000-
BROOKINGS-HANSON-KINGSBURY-LAKE-LINCOLN-MCCOOK-MINER-MINNEHAHA-MOODY-
TURNER-
434 AM CDT WED JUL 20 2005

...PORTIONS OF SEVERE THUNDERSTORM WATCH NUMBER 649 HAVE BEEN
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS MOVED OUT OF SOUTHEAST SOUTH
DAKOTA. THEREFORE...THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST
SOUTH DAKOTA HAS BEEN CANCELLED. THE WATCH REMAINS IN EFFECT UNTIL
9 AM CDT FOR SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 10:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dakota

When
July 20, 4:25 AM CST
Where
Dakota County, Hubbard
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.383, -96.583

Thunderstorm Wind, Dakota

When
July 20, 4:25 AM CST
Where
Dakota County, Hubbard
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.383, -96.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465384, 5465385.